Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Topological structure of (partially) hyperbolic sets with positive volume

Authors: José F. Alves and Vilton Pinheiro
Journal: Trans. Amer. Math. Soc. 360 (2008), 5551-5569
MSC (2000): Primary 37Dxx
Published electronically: April 28, 2008
MathSciNet review: 2415085
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider both hyperbolic sets and partially hyperbolic sets attracting a set of points with positive volume in a Riemannian manifold. We obtain several results on the topological structure of such sets for diffeomorphisms whose differentiability is larger than one. We show in particular that there are no partially hyperbolic horseshoes with positive volume for such diffeomorphisms. We also give a description of the limit set of almost every point belonging to a hyperbolic set or a partially hyperbolic set with positive volume.

References [Enhancements On Off] (What's this?)

  • 1. F. Abdenur, C. Bonatti, L. J. Dıaz, Non-wandering sets with non-empty interior, Nonlinearity 17 (2004), 175-191. MR 2023438 (2004m:37031)
  • 2. J. F. Alves, V. Araújo, M. J. Pacifico, V. Pinheiro, On the volume of singular-hyperbolic sets, Dyn. Syst., to appear.
  • 3. J. F. Alves, V. Araújo, B. Saussol, On the uniform hyperbolicity of some nonuniformly hyperbolic systems, Proc. Amer. Math. Soc. 131, no. 4 (2003), 1303-1309. MR 1948124 (2003k:37046)
  • 4. J. F. Alves, C. Bonatti, M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly expanding, Invent. Math. 140 (2000), 351-398. MR 1757000 (2001j:37063b)
  • 5. J. Bochi, M. Viana, Lyapunov exponents: How frequently are dynamical systems hyperbolic?, Advances in Dynamical Systems. Cambridge University Press, 2004. MR 2090775 (2005g:37060)
  • 6. R. Bowen, A horseshoe with positive measure, Invent. Math. 29 (1975), 203-204. MR 0380890 (52:1787)
  • 7. R. Bowen, Equilibrium states and the ergodic theory of Axiom A diffeomorphisms, Lecture Notes in Mathematics 470 (1975), Springer. MR 0442989 (56:1364)
  • 8. T. Fisher, Hyperbolic sets with nonempty interior, Disc. Cont. Dynam. Syst., 15 no. 2 (2006), 433-446. MR 2199438 (2007a:37035)
  • 9. A. Katok, B. Hasselblat, Introduction to the modern theory of dynamical systems, Cambridge Univ. Press, 1995. MR 1326374 (96c:58055)
  • 10. S. Newhouse, The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms, Publ. Math. IHES 50 (1979), 101-151. MR 556584 (82e:58067)
  • 11. J. Palis, F. Takens, Hyperbolicity and the creation of homoclinic orbits, Ann. Math. 125 (1987), 337-374. MR 881272 (89b:58118)
  • 12. J. Palis, J-C. Yoccoz, Homoclinic tangencies for hyperbolic sets of large Hausdorff dimension, Acta Mathematica 172 (1994), 91-136. MR 1263999 (95a:58088)
  • 13. J. Palis, J-C. Yoccoz, Fers à cheval non uniformément hyperboliques engendrés par une bifurcation homocline et densité nulle des attracteurs, C. R. Acad. Sci. Paris, 333 Série I (2001), 867-871. MR 1873226 (2003h:37078)
  • 14. Ya. Pesin,
    Families of invariant manifolds corresponding to non-zero characteristic exponents,
    Math. USSR Izv. 10 (1976), 1261-1302.
  • 15. V. Pliss.
    On a conjecture due to Smale,
    Diff. Uravnenija 8 (1972), 262-268. MR 0299909 (45:8957)
  • 16. M. Shub, Global stability of dynamical systems, Springer Verlag, 1987. MR 869255 (87m:58086)
  • 17. S. Smale,
    Diffeomorphisms with many periodic points,
    Diff. and Comb. Topology, Princeton Univ. Press (1965), 63-80. MR 0182020 (31:6244)
  • 18. L.-S. Young, Large deviations in dynamical systems, Trans. Amer. Math. Soc. 318, no. 2, (1990), 525-543. MR 975689 (90g:58069)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37Dxx

Retrieve articles in all journals with MSC (2000): 37Dxx

Additional Information

José F. Alves
Affiliation: Departamento de Matemática Pura, Faculdade de Ciências do Porto, Rua do Campo Alegre 687, 4169-007 Porto, Portugal

Vilton Pinheiro
Affiliation: Departamento de Matemática, Universidade Federal da Bahia, Av. Ademar de Barros s/n, 40170-110 Salvador, Brazil

Keywords: Hyperbolic set, partially hyperbolic set, horseshoe
Received by editor(s): June 5, 2006
Received by editor(s) in revised form: January 8, 2007
Published electronically: April 28, 2008
Additional Notes: This work was carried out at the Federal University of Bahia, University of Porto and IMPA. The first author was partially supported by CMUP, by a grant of FCT and by POCI/MAT/61237/2004. The second author was partially supported by PADCT/CNPq and by POCI/MAT/61237/2004
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society